Theoretical Economics

Journal of the Econometric Society

Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837

Theoretical Economics: Feb, 2014, Volume 9, Issue 1

Two axiomatic approaches to the probabilistic serial mechanism

https://doi.org/10.3982/TE1010
p. 253-277

Tadashi Hashimoto, Daisuke Hirata, Onur Kesten, Morimitsu Kurino, Utku Unver

This paper studies the problem of assigning a set of indivisible objects to a set of agents when monetary transfers are not allowed and agents reveal only ordinal preferences, but random assignments are possible. We offer two characterizations of the probabilistic serial mechanism, which assigns lotteries over objects. We show that it is the only mechanism satisfying non-wastefulness and ordinal fairness and the only mechanism satisfying sd-efficiency, sd-envy-freeness, and weak invariance or weak truncation robustness (where "sd" stands for first-order stochastic dominance).


Full Content